News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Pediatrics Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pediatrics Answers List

Forum Name: Pediatric Topics

Question: Vyvanse for ADHD


 momoffive - Sun Jan 06, 2008 4:30 pm

My daughter is 12 1/2 and was diagnosed with ADHD when she was in the third grade. She took Ritalin for two weeks and then switched to metadate because the Ritalin caused a zombie effect, no matter what the dosage and she wasn't eating. For a while, she did great on the Metadate but that eventually caused her to have severe anxiety at school. We then switched to Adderall XR and after gradually increasing her dosage to 25 mg, she seemed to be doing okay. Her weight has been steady (she's 80 pounds) and she is developing appropriately for her age.
We recently found that she was socially withdrawn on the weekends, to the point that she would get anxious at the thought of socializing with her friends and she was having some difficulty at school in terms of handling abstract thinking and following social cues.
Her pediatrician is an expert in ADHD and I trust him and his judgement. After trying two weekends off of the medication and seeing a positive change in my daughter's personality (being more social, making eye contact), we agreed the next step is to stop taking Adderall altogether (as he feels it causes the social anxiety and it's run its course for my daughter) and take things one day at a time. Though I'd love to think that maybe my daughter can do without the medication altogether, I worry about the implications it will have on her in terms of social and academic success. The reason she was put on medication was due to impulsive behavior (calling out in class, hurting other children), fidgeting with her hands and legs, being easily distracted...the typical symptoms of ADHD. Though she might have "outgrown" the ADHD, I'm not as confidant but I am giving this a try. So far, the weekend has been fine for her and she has been more social and she seems not to be showing any impulsive, extra hyper behavior.
The pediatrician suggested Vyvanse as the next step if we feel the need to switch medication. He mentioned that it lasts longer than Adderall and doesn't have the side effects of the social anxiety, etc.
I was wondering what you have to say about Vyvanse. Do you think it's possible for a 12 year old to outgrow the ADHD? I certainly hope so, in our case.
 Debbie Miller, RN - Mon Jan 07, 2008 7:26 pm

User avatar Hello,
In the past it was believed that most children would outgrow ADHD. More recently however, it has been shown that many adults continue to struggle with this, though it manifests itself differently, leading people to believe it has been outgrown. In many cases they have just learned to cope with this challenge in their lives. So, I would not expect this to be the case.

Some people do learn ways to deal with it without medication or in addition to the meds. You may get some ideas through the CHADD organization. ADHD is their focus. Some people benefit from biofeedback programs available on computers but these tend to be quite costly. Some benefit from dietary changes and feel there may be some subtle allergies involved. Counseling is also helpful for many people. But, the medication change might also be a good option. I think it would be worth a try and have not seen anything to suggest dangers involved, beyond the usual cautions that come with medication use. It is important to get the symptoms in control since the inappropriate behavior they often exhibit can result in self-esteem damage and depression as a secondary condition. Of course the impulsivity also can result in dangerous behavior.

I'm glad you have an informed and trusted doctor to work with. I think he has your child's best interest at heart.

Good luck with this.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here